Alert archive / Minnesota / Special Weather Statements in 2014

Special Weather Statement, NWS Twin Cities, MN

August 17, 2014Hennepin County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 17, 2014, 5:01 PM CDT for Hennepin County, Minnesota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2014, 5:01 PM CDT (22:01 UTC)
Expired
Aug 17, 2014, 6:00 PM CDT
In force
59 min
Issued by
NWS Twin Cities, MN

County Hennepin County, MN

The radar

The Minneapolis radar (KMPX), 17 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.0 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2014-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2014-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

881 
WWUS83 KMPX 172201
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
501 PM CDT SUN AUG 17 2014

MNZ060-068>070-172300-
CARVER-DAKOTA-HENNEPIN-SCOTT-
501 PM CDT SUN AUG 17 2014

...HEAVY RAIN DEVELOPING OVER CARVER...DAKOTA...HENNEPIN AND SCOTT
COUNTIES THROUGH 600 PM CDT...

AT 456 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHWEST OF EXCELSIOR. THIS STORM WAS MOVING
NORTHEAST AT 20 MPH.

HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MINNEAPOLIS.
  BLOOMINGTON.
  VICTORIA.
  EXCELSIOR.
  SHOREWOOD.
  MINNETONKA.
  WAYZATA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAINFALL AMOUNTS OF UP TO 1.5 INCHES ARE POSSIBLE FROM THE 
THUNDERSTORMS IN A SHORT PERIOD OF TIME. THIS MAY RESULT IN 
BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS. 
DRIVERS ARE URGED TO USE CAUTION.

&&

LAT...LON 4493 9383 4511 9328 4504 9328 4503 9322
      4495 9320 4491 9320 4489 9317 4472 9306
      4466 9367
TIME...MOT...LOC 2159Z 244DEG 16KT 4488 9359

$$

SPD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 17, 4:07 PM CDT, 54 minutes earlier.

Area forecast discussion, Aug 17, 4:07 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
407 PM CDT SUN AUG 17 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 142 PM CDT SUN AUG 17 2014

TWO ROUNDS OF THUNDERSTORMS EXPECTED OVER THE NEXT 24 HOURS. THE
FIRST IS THIS AFTERNOON AND THE SECOND IS EXPECTED TOMORROW
MORNING IN MN AND AFTERNOON IN WI.

A NEARLY STATIONARY BOUNDARY IS ROUGHLY BISECTING THE FORECAST
AREA THIS AFTERNOON WITH DEWPOINTS IN THE MID TO UPPER 50S IN THE
FAR NORTHERN FORECAST AREA /CENTRAL MN AND NORTHWEST WI/ AND
LOWER 70 DEWPOINTS ACROSS SOUTH. ALONG AND SOUTH OF THE FRONT
THERE IS A PRONOUNCED INSTABILITY GRADIENT WITH SBCAPE VALUES
RANGING FROM 0-3000J/KG OVER THE SPAN OF 40-60 MILES. THE
SIGNIFICANT INCREASE IN SBCAPE WAS AIDED BY A COUPLE HOURS OF
SUNSHINE THIS AFTERNOON AND MOISTURE POOLING NEAR THE FRONT. THE
SHOWERS THIS AFTERNOON ARE STARTING TO UTILIZE THE LARGE CAPE
VALUES AND ARE NOW PRODUCING A FEW LIGHTNING STRIKES. THE 1830Z
LAPS SOUNDING NOW HAS A FREEZING LEVEL OF 15KFT AND PWAT VALUES OF
1.75"...PROVIDING A GREAT ATMOSPHERE FOR WARM RAIN PROCESSES AND
HIGH RAIN RATES FOR RELATIVELY SMALL SHOWERS. WE EXPECT THESE
INTENSE-SMALL SHOWERS TO CONTINUE MOVING EAST ACROSS EASTERN
MN...WITH A SLOW DIMINISHING TREND NEAR SUNSET.

WE INCREASED POPS AND KEPT THE MENTION OF HEAVY RAIN IN THE
FORECAST TOMORROW FROM 09-21Z...WITH THE EXPECTATION OF ANOTHER
COMPLEX OF THUNDERSTORMS EXPECTED TO MOVE OUT OF SOUTH DAKOTA AND
INTO WESTERN MN BEFORE SUNRISE. WE USED A BLEND OF THE 17.12Z GEM-
REG AND NEW AND IMPROVED 17.12Z NAM...WHICH ARE IN VERY GOOD
AGREEMENT WITH ONE ANOTHER. EARLY LOOK AT SOME THE CAM GUIDANCE
FOR TOMORROW IS ALSO TRENDING THIS WAY. THE UPPER LOW WEST OF LAKE
WINNIPEG AND TRAILING TROUGH AND STRONG PV ADVECTION SHOULD BE THE
FOCUS FOR THIS COMPLEX LATE TONIGHT AND TOMORROW. HARD TO IMAGINE THIS
SECOND COMPLEX MISSING THE FORECAST TOMORROW GIVEN HOW CLOSE WE
ARE NOW.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 407 PM CDT SUN AUG 17 2014

THE BACK EDGE OF THE AFOREMENTIONED COMPLEX WILL BE HEADED EAST
ACROSS ERN MN AND WRN WI AT THE BEGINNING OF THE PERIOD...WITH THE
POSSIBILITY OF RESIDUAL SHOWERS CONTINUING THROUGH MUCH OF THE
NIGHT...ESPECIALLY OVER WI. KEPT POPS IN THE CATEGORICAL RANGE
DURING THE EVENING WITH A GRADUAL TAPERING OVERNIGHT AS THE BEST
CHANCES SHIFT EAST. THE TROUGH WILL BECOME MORE NEGATIVELY TILTED
TUESDAY OVER THE WESTERN GREAT LAKES. DIURNAL SHOWER DEVELOPMENT
APPEARS LIKELY WITHIN A SOMEWHAT MOIST CYCLONIC FLOW EXTENDING
WEST INTO MN AND NORTHEASTERN IA.

SKIES WILL CLEAR TUESDAY NIGHT WITH THE SURFACE RIDGE AXIS ALIGNED
OVER THE EASTERN CWA. EXPECTING AREAS OR WIDESPREAD FOG TO DEVELOP
FROM CENTRAL TO SERN MN EASTWARD INTO WI. THERE MAY BE ENOUGH
RETURN FLOW DEVELOPING LATE TO PRECLUDE FOG FROM BECOMING AS
WIDESPREAD ACROSS SRN AND WRN MN.

MID LEVEL RIDGING WILL BUILD NORTHEASTWARD INTO THE MID MISSOURI
VALLEY DURING THE MIDDLE OF THE WEEK. IT WON/T QUITE REACH THE
CWA...SO THIS REGION OF THE COUNTRY IS LIKELY TO REMAIN UNSETTLED
THROUGHOUT MUCH OF THIS WEEK. THE FIRST WAVE TO RIDE NORTH OF THE
RIDGE WILL ARRIVE LATE WEDNESDAY THRU THURSDAY MORNING. INTRODUCED
LIKELY POPS ACROSS SRN MN WEDNESDAY NIGHT WHERE THE BEST JUXTAPOSITION
OF FORCING AND INSTABILITY WILL RESIDE. THE RESULTANT MCS WILL
DEVELOP OVER SODAK WEDNESDAY AFTERNOON AND TRACK EASTWARD INTO WI
BY MIDDAY THURSDAY.

THE RIDGE WILL RETREAT SOME FRIDAY AS A TROUGH BEGIN TO EJECT
EASTWARD FROM THE PACIFIC NORTHWEST. THE SOUTHWEST FLOW WILL SEND
ANOTHER WAVE INTO THE REGION FRIDAY AND SATURDAY WHEN POPS RETURN
INTO THE HIGH CHC RANGE.

BEYOND SATURDAY...MODELS DIVERGE SIGNIFICANTLY FROM EACH OTHER
AND FROM RUN TO RUN. YESTERDAY THEY SHOWED A STOUT HEAT WAVE OVER
THE MID/UPPER MISSISSIPPI VALLEY AND TODAY THEY SHOW A TROUGH WITH
SUB 560DM HEIGHTS. IF THE REST OF THE SUMMER IS ANY GUIDE...I
WOULD FAVOR THE LATTER SOLUTION FOR NOW.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 142 PM CDT SUN AUG 17 2014

A LOT GOING ON OVER THE NEXT 24 HOURS. IN THE NEXT 6
HOURS...IFR/MVFR CEILINGS WILL CONTINUE TO SLOWLY LIFT...BUT
SHOULD NOT CLEAR ALL OF MN/WI BEFORE SUNSET. SO...WE LIKELY SEE
STRATUS AND LIGHT FOG SPREAD BACK OUT ACROSS THE AREA TONIGHT.
THIS MEANS IFR/MVFR SHOULD ONCE AGAIN BE EXPECTED AT THE TAF SITES
BY MONDAY MORNING /ESPECIALLY ACROSS EAST CENTRAL MN AND NORTHWEST
WI/. THERE HAS BEEN IMPROVEMENT IN SOUTHERN MN. THE OTHER
CHALLENGE IS TIMING THE COUPLE ROUNDS OF THUNDERSTORMS TODAY AND
TOMORROW. THE FIRST ROUND CURRENTLY ON RADAR IN THE FORM OF A SW-
NE ORIENTATED BROKEN BAND WILL CONTINUE IT'S SLOW CRAWL TO THE
EAST. THE SHOWERS ARE LARGELY PAST KAXN/KSTC/KRWF...BUT KMSP AND
KRNH ARE THE NEXT UP TO SEE SHOWERS AND/OR THUNDER. THE SECOND
ROUND ARRIVES EARLY TOMORROW MORNING IN WESTERN MN AND SHOULD
MARCH ACROSS THE AREA DURING THE MORNING AND INTO THE EARLY
AFTERNOON.

KMSP...

SHOWERS ARE NOW WITHIN THE 5-MILE RADIUS OF THE AIRPORT. AT THIS
TIME...THERE IS NOTHING STRONG OR SEVERE...BUT WE COULD STILL SEE
INTENSIFICATION OVER THE NEXT COUPLE HOURS. EXPECT SOME UPDATES AS
WE CONTINUE TO MONITOR THE SHOWER TRENDS. WE THINK THE AIRPORT
COULD SEE A COUPLE GOOD DOWNPOURS BETWEEN NOW AND SUNSET.

/OUTLOOK FOR KMSP/
MON...VFR/MVFR WITH TSRA LIKELY. WINDS S 5-10 KTS.
TUE...VFR/MVFR WITH TSRA POSSIBLE. WINDS NW 5-10 KTS.
WED...VFR. WIND VRB AT 5KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...CLF
LONG TERM...BORGHOFF
AVIATION...CLF
Hazardous weather outlook, Aug 17, 11:25 AM CDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1125 AM CDT SUN AUG 17 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
181630-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1125 AM CDT SUN AUG 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF CENTRAL AND SOUTHERN
MINNESOTA AND WEST CENTRAL WISCONSIN. A FEW STORMS WILL PRODUCE
VERY HEAVY DOWNPOURS. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE MONDAY INTO TUESDAY MORNING ACROSS
MINNESOTA AND WISCONSIN. THERE IS ALSO A THREAT FOR STORMS LATE IN
THE WEEK ACROSS THE OUTLOOK AREA. THE THREAT FOR SEVERE WEATHER IS
LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 17, 11:04 AM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1104 AM CDT SUN AUG 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 AM     HEAVY RAIN       STARBUCK                45.61N 95.53W
08/17/2014  M4.30 INCH       POPE               MN   TRAINED SPOTTER

&&

CARLYON
Special weather statement, Aug 17, 5:01 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
501 PM CDT SUN AUG 17 2014

MNZ060-068>070-172300-
CARVER-DAKOTA-HENNEPIN-SCOTT-
501 PM CDT SUN AUG 17 2014

...HEAVY RAIN DEVELOPING OVER CARVER...DAKOTA...HENNEPIN AND SCOTT
COUNTIES THROUGH 600 PM CDT...

AT 456 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHWEST OF EXCELSIOR. THIS STORM WAS MOVING
NORTHEAST AT 20 MPH.

HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MINNEAPOLIS.
  BLOOMINGTON.
  VICTORIA.
  EXCELSIOR.
  SHOREWOOD.
  MINNETONKA.
  WAYZATA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAINFALL AMOUNTS OF UP TO 1.5 INCHES ARE POSSIBLE FROM THE
THUNDERSTORMS IN A SHORT PERIOD OF TIME. THIS MAY RESULT IN
BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS.
DRIVERS ARE URGED TO USE CAUTION.

&&

LAT...LON 4493 9383 4511 9328 4504 9328 4503 9322
      4495 9320 4491 9320 4489 9317 4472 9306
      4466 9367
TIME...MOT...LOC 2159Z 244DEG 16KT 4488 9359

SPD

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:26 AM CDTSpecial Weather StatementMPXPope64 min
Aug 17, 9:27 AM CDTSpecial Weather StatementMPXChippewa3 hr
Aug 17, 6:23 PM CDTSpecial Weather StatementMPXDakota112 min
Aug 17, 6:53 PM CDTFlash Flood WarningMPXDakota, Goodhue4 hr

Nearby

Special Weather Statements in Minnesota, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.